View Full Version : Just diagnosed and prescribed.


davidchoi
10-26-13, 01:14 AM
I was just diagnosed with ADHD-C and prescribed 150mg Bupropion XL once a day. I didn't want an anti-depressant and wanted to go the stimulant route, but my psychiatrist believed that Bupropion would soothe my anxiety and curb my cigarette addiction as well.

I'm on day 4 and it has been horrible.
- Heavily depressed after it wears off
- Makes my ADHD worse. I can't focus on anything.
- My memory is terrible. I can't remember what I had for breakfast. Doing simple math is incredibly difficult, and I'm misplacing everything. Never had an issue with any of this prior to taking the meds.
- I get incredibly sleepy. I fall asleep during the day for 7 hours even after a good nights rest.
- I get irritable and hypersensitive hearing.

I understand that Bupropion takes weeks to feel its full effects. My doc said to come back in a month to see how I'm doing on it and to see where I'll go from there. But I don't think I can take 26 more days of this.

What would you guys recommend? Is it out of the ordinary to make an appointment this early? Will my psychiatrist think I'm a drug seeker? Will these side effects smooth out?

sarahsweets
10-26-13, 06:20 AM
I dont think so. Its one thing to be patient if you arent having side effects and not having benefits. Its another to feel like sh*t and have no benefits.

425runner
11-01-13, 06:39 PM
Wellbutrin XL 150mg also makes my ADHD a lot worse! It makes me very hyper, can't focus on anything, have no patience, hate people, irritable bitc*

It basically stimulates norepinephrine/dopamine so it this "fight or flight" all day...

purpleToes
11-01-13, 09:30 PM
At only four days, I'd say there's still a decent chance side effects will pass, but if you don't start seeing improvement from the side effects within a week or so, I'd want to argue with the doctor about staying on it. I tolerate Wellbutrin well, and even for me I felt irritable for a while within 2 or 3 days of starting or increasing the dose.

If the side effects pass soon, then I don't think it's unreasonable to give it up to a month to evaluate whether you've benefited.

I think Wellbutrin is really worthwhile trying because if you're lucky and it does work for you, Wellbutrin is such an easier medication to deal with than amphetamine medications in almost every way.

AlexaN
11-01-13, 10:01 PM
I agree with purpletoes BUT, I find it VERY strange he gave you this med as a first med to try??
Makes no sense at all.
and by the way, I am on Ritalin and just got off an anti depressant which apparently caused awful and horrible depression instead of curing it!

I gave it 2 months, it only got worse and worse to a point I have not left the house over a week.
I would suggest to get a second opinion. Can you see a new specialist?
I know a lot about ADHD as I am also on a direct track to M.A. in Psychology (despite the fact I work as an IT Manager ...) and myself have had the whole mess of trying 4 types of Ritalin until I found the one that works and causes no harm.
But Wellbutrin?
Where I live it would be maybe line 2 or 3 med to treat ADHD mixed with depression, not ADHD!

AlexaN
11-01-13, 10:02 PM
At only four days, I'd say there's still a decent chance side effects will pass, but if you don't start seeing improvement from the side effects within a week or so, I'd want to argue with the doctor about staying on it. I tolerate Wellbutrin well, and even for me I felt irritable for a while within 2 or 3 days of starting or increasing the dose.

If the side effects pass soon, then I don't think it's unreasonable to give it up to a month to evaluate whether you've benefited.

I think Wellbutrin is really worthwhile trying because if you're lucky and it does work for you, Wellbutrin is such an easier medication to deal with than amphetamine medications in almost every way.

I have to disagree with you on that one.
It is not an easy medication and I saw awful things this med did to people, including myself.

AlexaN
11-01-13, 10:04 PM
Wellbutrin XL 150mg also makes my ADHD a lot worse! It makes me very hyper, can't focus on anything, have no patience, hate people, irritable bitc*

It basically stimulates norepinephrine/dopamine so it this "fight or flight" all day...

You have just started it, do not forget it, almost every new med has side effects and for some people they are more intense....they may go away ! BUT again I find your doc's decision odd.

AlexaN
11-01-13, 10:08 PM
You have just started it, do not forget it, almost every new med has side effects and for some people they are more intense....they may go away ! BUT again I find your doc's decision odd.


Oh damn I am sorry.....you are not the one who opened the topic! Apologize! :-)

davidchoi
11-08-13, 02:14 AM
At only four days, I'd say there's still a decent chance side effects will pass, but if you don't start seeing improvement from the side effects within a week or so, I'd want to argue with the doctor about staying on it. I tolerate Wellbutrin well, and even for me I felt irritable for a while within 2 or 3 days of starting or increasing the dose.

If the side effects pass soon, then I don't think it's unreasonable to give it up to a month to evaluate whether you've benefited.

I think Wellbutrin is really worthwhile trying because if you're lucky and it does work for you, Wellbutrin is such an easier medication to deal with than amphetamine medications in almost every way.

I've been on Bupropion for 2.5 weeks now and I'm scheduled to meet my psychiatrist on tuesday. The side effects only got worse. I've isolated myself and I can't get myself to really talk to anyone. My perception of time is blurry. These last 2 weeks have felt like a really long day. I've only gotten deeper into depression. I keep forgetting I'm on meds and feel like I'm going to be stuck in this state for the rest of my life and it's overwhelming. I can sleep 12 hours, wake up eat, and go back to sleep for another 5 hours. This has been a terrible experience :/ Failed 2 midterms that were fairly easy. Doing basic math is incredibly hard on Bupropion. Anyways. I'm looking forward to trying something else.

purpleToes
11-08-13, 07:26 PM
OP, sorry it didn't work out for you, and that it disrupted your life so much. Not the effect you were going for, I'm sure! It didn't work for me, either (for PI symptoms) but I tolerated it very well otherwise. I'm sure you can get a letter from your doctor justifying a make-up exam.

Bupropion doesn't have a reputation for being difficult to discontinue compared to other antidepressants, so you should be feeling back to normal very soon, probably just a couple of days (it will be almost entirely gone from your system in about 8 days).

By the way, bupropion is not an outlandish idea for treating ADHD symptoms. Here on the boards, I hear of it being tried often, as an alternative to stimulant medication. I even have seen a few member posts stating that it is working for them. It apparently has a low success rate compared to stimulants, but because it is usually tolerated well and easy to discontinue, and if the patient has other issues that bupropion is good for, it makes a certain amount of sense to do a therapeutic trial of it. I'm very grateful that stimulants help me as they do, but they come with their own set of problems, too.

Applause to you for sticking it out long enough to know for sure you gave it a fair trial!

AlexaN
11-08-13, 07:31 PM
I've been on Bupropion for 2.5 weeks now and I'm scheduled to meet my psychiatrist on tuesday. The side effects only got worse. I've isolated myself and I can't get myself to really talk to anyone. My perception of time is blurry. These last 2 weeks have felt like a really long day. I've only gotten deeper into depression. I keep forgetting I'm on meds and feel like I'm going to be stuck in this state for the rest of my life and it's overwhelming. I can sleep 12 hours, wake up eat, and go back to sleep for another 5 hours. This has been a terrible experience :/ Failed 2 midterms that were fairly easy. Doing basic math is incredibly hard on Bupropion. Anyways. I'm looking forward to trying something else.

How are you feeling?